Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Alternating loose stools and constipation, not lost weight

In the past I have had regular bowel movements. I am 50. Over the past 6 + months I have had alternating loose stools or diaheria followed by constipation for a couple of days then long thin bowels. Not pencil thin but thin and long. I am assuming that is because it has been building up for a few days. The bowels described above seem to be a reoccuring thing. I get a better though still a little loose then will go thru a cycle per aobe. My GP thought I should eat more bran which I am trying to do. My diet has not changed much though I may have been eating less fruits than in the past. I have not lost any weight and try to excercise 3x per week ( don t always make it 3x a week).
Asked On : Thu, 2 Aug 2012
Answers:  1 Views:  212
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
It seems like you may have irritable bowel syndrome with alternating diarrhea and constipation. It can occur after a viral gastroenteritis ("post viral IBS"). More bran and fiber supplements (e.g. metamucil) may help. However since you are already 50 with a change in bowel habits, you definitely need a colonoscopy to make sure nothing else is going on, and exclude dangerous problems. In the meantime you can also try over the counter probiotics, which occasionally help. For constipation I like Miralax (also OTC), as needed.
Answered: Thu, 2 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor